Tsh levels despair

Hi will cut a long story short had total thryroidectomy exactly a year ago been on thyroxine ever since my levels still aren't right last test my gp said was 52 ? I have now been upped to 300mg of thyroxine but am experiencing awful cramps pain on my hands that won't go away and moments of deep depression I have also gained about 2 stone in 12 months I have pockets of water all over my neck and swelling to feet and extreme hard skin can't get gp to take this serious I'm at my worts end

13 Replies

  • Hi Claire

    I am sorry you are suffering so much. Some people are resistant to thyroid hormone (levothyroxine) and may need to take T3 only.

    It's a pity the consequences of a TT aren't explained in full but, of course, if cancer it has to be removed. Some kind doctors add T3 to levo but I think if you are on 300mcg levo and your TSH is so high - 52 you need to be switched to an alternative.

    By any chance did you get a blood test after your had taken 300mcg in the morning? If so the results would have been skewed.

    The fact that you are holding onto water/swelling you need a suitable expert. If you email louise.warvill@thyroiduk.org and ask for a copy of sympathetic doctors. I am not sure if there are some NHS on the list.

    Swelling etc can be serious and they have to get their fingers out to put you on an alternative hormone.


  • Welcome to the forum, Claire1307.

    TSH 52 on high dose Levothyroxine suggests you have resistance to thyroid hormone. Ask your GP to refer you to an endocrinologist for further investigation because this is outside of a GP's remit.

  • Trying to speak to my consultant left a message today I feel so low fed up with it all

  • I strongly suspect that you simply cannot tolerate levothyroxine just the same as my husband , daughter and granddaughters

    the muscle and joint pains they got were horrendous

    ask your GP to tst




    all 3 must be over halfway in their ranges or you simply cannot absorb /utilse levothyroxine

    when you have those results we can help you find answers

  • Had a course of vit b in summer

  • What was the course of ? - B12 injections ? If so you still need to take B12. What is your Ferritin and Folate Level ? As RFU asked. Those levels need to be OPTIMAl for the T4 you are taking to convert into T3...

  • a course of Vit B will not be enough if your low

    My husband is on permanent compound Vit B and has been for years

    Hypothyroid causes massive depletion of vits and minerals

  • I had a thyroidedctomy (cancer) 11 years ago, it is only in the last 18months I have been more stable because I am on T3. I was first put on Levothyroxine and had all the problems you are having, I couldn't get along with Armour and am better (and the weight has come off) on 60 mcg of T3 (Lyothironine). It is just possible you are not converting the T4 to T3 as I didn't. Go back to your G.P. or Endo' and if they won't prescribe T3 find somebody that will.

    It should be slightly easier having had a thyroidectomy to get Liothyronine.

    Good luck!

  • Thank you still trying to get to see original consultant will mention this what is armour

  • Desiccated pig thyroid gland.

  • Remember depression is a symptom of hypothyroidism, so do't despair, when you get put on the right medication the depression should clear (and the fluid/weight). I don't know how you stand financially but if the NHS make you wait ages to see a consultant you may want to go privately. The admins here have a list of endocrinologists who know about thyroids and will prescribe T3.

  • This highlights one of my absolute pet-hates! Cramp is one of the contra-indications highlighted in the PIL. I suffered dreadful cramps too whilst on 150mcg Levothyroxine (especially in the ribcage for some reason) and when I reported this to my GP (as instructed in the PIL), I got the answer that 'You've never been this age before'! I demanded an appointment with my wonderful endo, who put me on a T4/T3 combo, since when I have not looked back!

    If they're going to put contra-indications on an information leaflet that is included in every single pack of medicine, then why oh why do doctors feel free to play fast and loose with patients' wellbeing by totally ignoring the symptoms and dismissing the patient's concerns with such ignorant and patronising statements?

    I have a friend who has just had to attend her father's inquest for precisely such a neglect (not thyroid related) who would still have been alive today had he been listened to...

    Perhaps the solution may have to lay in adopting a far more litigenous attitude.

  • Also ask for a parathyroid test to check vit D3 and calcium. Gp can do this. I had cramps or growing pains as I called them in the legs. They would keep me awake all night and I would end up taking pain killers My vit D3 was very low and have been on calceos ever since. Like thyroxine, I am on them for life. Hope you have a good endo who will give you some T3. Gp's generally wont prescribe it, but I had an endo that did.

    Cramps can also be down to dairy allergy/intolerance.x

You may also like...